Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Grand Forks, ND

September 20, 2019Kittson County, Minnesota; Pembina County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 20, 2019, 6:21 PM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2019, 6:21 PM CDT (23:21 UTC)
Expired
Sep 20, 2019, 6:45 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WGUS53 KFGF 202321
FFWFGF
MNC069-NDC067-202345-
/O.NEW.KFGF.FF.W.0004.190920T2321Z-190920T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
621 PM CDT Fri Sep 20 2019

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Northwestern Kittson County in northwestern Minnesota...
  Central Pembina County in northeastern North Dakota...

* Until 645 PM CDT.

* At 621 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain along a line extending from near Walhalla to near
  Glasston. The storms are moving northeast at 30 mph. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Cavalier, Pembina, Neche, Crystal, Mountain, Hensel and St.
  Vincent.

This includes Interstate 29 between mile markers 210 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4900 9712 4855 9762 4855 9793 4861 9793
      4900 9774

$$

Lynch
1 follow-up statement
141 
WGUS53 KFGF 202338
FFWFGF
MNC069-NDC067-202345-
/O.EXT.KFGF.FF.W.0004.000000T0000Z-190920T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
638 PM CDT Fri Sep 20 2019

The National Weather Service in Grand Forks has extended the

* Flash Flood Warning for...
  Northwestern Kittson County in northwestern Minnesota...
  Central Pembina County in northeastern North Dakota...

* Until 645 PM CDT.

* At 637 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain near Cavalier. The storm is nearly stationary. Flash
  flooding is expected.

* Some locations that will experience flooding include...
  Cavalier, Pembina, Neche, Crystal, Mountain, Hensel and St.
  Vincent.

This includes Interstate 29 between mile markers 210 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4900 9712 4855 9762 4855 9793 4861 9793
      4900 9774

$$

Lynch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:26 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 20, 3:26 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
326 PM CDT Fri Sep 20 2019

.MESOSCALE DISCUSSION...
Issued at 312 PM CDT Fri Sep 20 2019

Ongoing convective activity from this morning, continues to slowly
push eastward as we head through the afternoon with marginally
severe storms remaining possible.

Our next complex of storms will impact the region later this
afternoon into the evening hours as a cold front moves through the
area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew
points in the middle to upper 60s will enhance instability.
Effective layer bulk shear is expected to be in the 40 to 45 knot
range ahead of the theta-e boundary, giving us a chance for either
embedded supercells or supercell/multicell cluster hybrid-mode
storms initially early this afternoon. Progression into linear mode
will be rapid, possibly occuring prior to moving into the CWA.

MLCAPE levels will top out just below 4000 J/Kg, thus plenty of
instability remains available heading into this evening. The best
chance for severe thunderstorms will occur in the Devils Lake Basin
from around 5pm onward through about 7pm, progressing eastward into
the Red River Valley from about 7pm onward. Risks will include large
hail, especially for the Devils Lake Basin, damaging wind gusts, and
possibly tornadoes (along a possible QLCS), possibly pushing into
northwestern Minnesota before midnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Sep 20 2019

High confidence in slow moving storm complex to impact the
northern half of the area tonight with the severe potential
mentioned in the mesoscale discussion. With PWATS greater than
1.5 inches and ABR/BIS soundings indicating 150 to 200 percent
above normal values storms will be very efficient rainfall
makers. Given these conditions and the slow moving forcing from
the upper low and embedded short wave will see a line of storms
train as they propagate slowly east southeast this evening into
the overnight. This results in a widespread 1 to 3 inches of
rainfall possible across the northern half of the FA with an inch
or less for areas along and south of I-94 through the noon hour
Saturday.

With the upper low slowly lifting northeast across southern
Manitoba and westerly wind shift or cold front pushing across the
FA tomorrow morning into the afternoon will see storm coverage
increase early in the afternoon Saturday with another round of
storms possible. Some storms could become severe with wind gusts
to 60mph and hail up to an inch in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Sep 20 2019

Sunday and Monday...Upper level trough currently over southern
ID will move into Ontario by 12Z Sun. Wrap around precip over the
northeast zones will move north and east out of the area Sun.
Short wavelength ridge will move across the Red River Valley Mon.
Quiescent weather is expected Mon.

Tue - Fri

Long wave trough over central Canada and the Northern Plains will
shift into Hudson Bay. Long wave ridge over the eastern Pacific will
build north into the Gulf of AK. Downstream long wave trough will
dig into the West Coast. Long wave ridge over the southeast US
builds farther north into the mid Atlantic states.  Southwest flow
aloft develops over the Northern Plains by Fri.

The operational models have a cutoff low over the Desert Southwest
will get kicked out to the Northern Plains on Fri as another trough
will drop into the Desert Southwest. GFS and ECMWF ensemble mean
precip agree reasonably well for next Fri. The ECMWF and GFS
operational models are in good agreement through Wed. The GFS
becomes the faster model thereafter.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Sep 20 2019

Winds and storms will be the major impact over the TAF period.
Warm front near TVF will continue to bring thunder to the area for
the early afternoon. South winds will continue to gust to around
25kts in the valley this afternoon into the evening. As line of
storms develops to the west it will move into the DVL area around
00Z and then GFK in the 02 to 04Z time frame based on the latest
guidance. A line of storms will gradually move east overnight.
Westerly winds will develop tomorrow with gusts in the 20 to 25kt
range again. MVFR CIGs may develop overnight behind the storms and
would linger into the late morning hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...Lynch
SHORT TERM...JK
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Sep 20, 4:20 AM CDT, 14 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
420 AM CDT Fri Sep 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Fri Sep 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota before sunrise this morning. The main hazard will be golf
ball sized hail.

Scattered severe thunderstorms are possible late this afternoon
and tonight. The main hazards will be hail up to 2 inches in
diameter and damaging wind gusts up to 75 mph. Isolated tornadoes
are also possible. Very heavy rainfall is also possible with the
storms, which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For areas along and east of the Red River Valley, isolated severe
thunderstorms are possible early Saturday morning. Then by early
afternoon, the isolated severe thunderstorm threat should shift
into areas east of the Red River Valley. Quarter sized hail and
wind gusts to 60 mph would be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed late this afternoon and tonight.

In the hours before

Special weather statement, Sep 20, 5:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
550 PM CDT Fri Sep 20 2019

NDZ006-202330-
Towner ND-
550 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOWNER COUNTY UNTIL
630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bisbee, or 44 miles northwest of Devils Lake, moving northeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bisbee, Rocklake, Hansboro, Perth, Arndt, Amourdale and Considine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9953 4900 9900 4894 9900 4849 9931
      4850 9950 4872 9949 4872 9952
TIME...MOT...LOC 2249Z 214DEG 39KT 4865 9941

BP
Special weather statement, Sep 20, 5:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
552 PM CDT Fri Sep 20 2019

NDZ014-202330-
Benson ND-
552 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heimdal, or 38 miles southwest of Devils Lake, moving north at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Maddock, Esmond, Harlow and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4796 9981 4819 9977 4818 9932 4785 9949
      4785 9981
TIME...MOT...LOC 2252Z 186DEG 19KT 4788 9964

BP
Local storm report, Sep 20, 5:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             EDINBURG                48.50N 97.86W
09/20/2019  E0.75 INCH       WALSH              ND   PUBLIC

            HAIL LESS THAN QUARTER-SIZED IN TOWN NEAR DIME-SIZED

&&

BWASILEW
Local storm report, Sep 20, 6:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             EDINBURG                48.50N 97.86W
09/20/2019  E1.00 INCH       WALSH              ND   PUBLIC

            REPORT IN TOWN OF HAIL TO THE SIZE OF QUARTERS

&&

BWASILEW
Local storm report, Sep 20, 6:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             CAVALIER                48.80N 97.62W
09/20/2019  E0.50 INCH       PEMBINA            ND   TRAINED SPOTTER

            DIME SIZE HAIL ACCOMPANIED BY HEAVY RAIN.

&&

ALEE
Special weather statement, Sep 20, 6:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Fri Sep 20 2019

MNZ004-NDZ008-016-210000-
Kittson MN-Pembina ND-Eastern Walsh County ND-
617 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...NORTH
CENTRAL WALSH AND PEMBINA COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pembina to near Crystal.
Movement was north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cavalier, Pembina, Neche, Hoople, Crystal, Mountain and Hensel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9719 4886 9719 4849 9768 4848 9786
      4854 9786 4855 9788 4892 9788 4900 9765
TIME...MOT...LOC 2317Z 190DEG 19KT 4901 9738 4860 9774

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:58 AM CDTSpecial Weather StatementFGFKittson32 min
Sep 20, 11:10 AM CDTSpecial Weather StatementFGFRoseau35 min
Sep 20, 11:32 AM CDTSpecial Weather StatementFGFKittson28 min
Sep 20, 12:18 PM CDTSpecial Weather StatementFGFRoseau42 min
Sep 20, 12:25 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau50 min
Sep 20, 12:44 PM CDTSevere Thunderstorm WarningFGFRoseau46 min
Sep 20, 1:10 PM CDTSevere Thunderstorm WarningFGFRoseau35 min
Sep 20, 1:30 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau60 min
Sep 20, 1:55 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau50 min
Sep 20, 2:13 PM CDTAreal Flood AdvisoryFGFRoseau4 hr
Sep 20, 2:36 PM CDTSpecial Weather StatementFGFLake of the Woods, Roseau54 min
Sep 20, 3:37 PM CDTSpecial Weather StatementFGFLake of the Woods53 min
Sep 20, 4:26 PM CDTSpecial Weather StatementFGFLake of the Woods64 min
Sep 20, 6:34 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail56 min
Sep 20, 3:36 AM CDTSevere Thunderstorm WarningFGFSargent39 min
Sep 20, 4:07 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent38 min
Sep 20, 4:50 AM CDTSpecial Weather StatementFGFCass, Ransom55 min
Sep 20, 7:39 AM CDTSpecial Weather StatementFGFPembina66 min
Sep 20, 7:54 AM CDTSpecial Weather StatementFGFPembina36 min
Sep 20, 7:59 AM CDTSevere Thunderstorm WarningFGFPembina31 min
Sep 20, 8:12 AM CDTSevere Thunderstorm WarningFGFCavalier33 min
Sep 20, 8:32 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner43 min
Sep 20, 8:35 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina40 min
Sep 20, 8:59 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh61 min
Sep 20, 9:13 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina32 min
Sep 20, 9:47 AM CDTSpecial Weather StatementFGFPembina58 min
Sep 20, 4:32 PM CDTSpecial Weather StatementFGFBenson28 min
Sep 20, 4:52 PM CDTSpecial Weather StatementFGFBenson23 min
Sep 20, 4:59 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh46 min
Sep 20, 5:04 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner56 min
Sep 20, 5:28 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner47 min
Sep 20, 5:43 PM CDTSpecial Weather StatementFGFPembina32 min
Sep 20, 5:50 PM CDTSpecial Weather StatementFGFTowner40 min
Sep 20, 5:52 PM CDTSpecial Weather StatementFGFBenson38 min
Sep 20, 5:59 PM CDTTornado WarningFGFCavalier, Towner25 min
Sep 20, 6:11 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner64 min
Sep 20, 6:15 PM CDTFlash Flood WarningFGFBenson, Ramsey30 min
Sep 20, 6:17 PM CDTSpecial Weather StatementFGFPembina43 min
Sep 20, 6:22 PM CDTSevere Thunderstorm WarningFGFCass, Richland38 min
Sep 20, 6:31 PM CDTSpecial Weather StatementFGFBenson59 min
Sep 20, 6:49 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill41 min
Sep 20, 6:57 PM CDTSpecial Weather StatementFGFPembina63 min
Sep 20, 6:58 PM CDTFlash Flood WarningFGFBenson, Cavalier, Ramsey, Towner3 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.